Muscle Pain & Weakness

I was diagnosed with APS a couple of months ago. I take Aspirin for it and see a Rheumatologist. I also have Osteoarthritis, Neuropathy, Hashimoto's Thyroiditis and Vitamin D Deficiency. I also have weakness in my muscles, sometimes I think they are all affected. I find myself restricted in any activities. Just picking up the yard after a rain makes my leg muscles hurt, mainly my thigh muscles, and then my legs feel really heavy and it takes all I can do to lift them as I try to walk. When riding a bike I feel the same way. I have to get off and push the bike for my thighs begin to hurt so bad that I can no longer push the pedal. For awhile after that my legs again feel heavy and it's hard to walk. Is this associated with APS? Any advice would be appreciated.

Last edited by

11 Replies

  • HI, and welcome and where are you located? Plenty of info on here: If in the UK we have a list of recommended specialists, if not we can still probably help with some ideas, plus other members on here also have localized knowledge. MaryF

  • Hello, and thank you! I'm located in the United States, in the south. The link you sent is very informative. While I don't see a direct link between APS and muscle pain, I do see reference that it could possibly be something else. Thank you for the link, I plan to check it out throughly!

  • Bear in mind that if the INR is not set right it can cause problems, also a Thyroid problem is common, also make sure your levels of vit D, iron and B12 are ok. MaryF

  • I do have Hashimoto's which is being treated by a Endocrinologist. He is also treating my Vitamin D deficiency. B12 has come back normal, not sure if Iron has been tested. I'm due to see the Endocrinologist later this month, I'll make it a point to ask him about it. Thanks for the advice!

  • You have a good one there! People do have pain with Hughes Syndrome/APS and certiainly having the correct INR helps, the medication suitable is very personal to the individual. MaryF

  • I thought INR was something they kept up with if you were on something like Warfarin, not aspirin. Not really sure about that though. I do know that my Rhumatologist isn't keeping up with the numbers. Should she be?

  • Yes it is true if you are on Warfarin, or similar, that the INR is managed. It is very important that you are given the correct medication for yourself, and are under the care of somebody who understands the condition in it's entirety. MaryF

  • I'll share my story, though I'm not sure it is relevant to yours.

    Back in the day I had a lot of "female" problems. Blood tests to measure this or that hormone were not known -- in fact, doctors didn't even know the names or actions of "this or that" hormone. But one GYN figured out I had too many inflammatory hormones. Working with me (and listening to me!) he suggested I avoid estrogen-like hormones like the plague, and take NSAIDS (which counter inflammatory estrogens) during "those times" of the month.

    Time passed. I had 2 children -- and though I had pre-eclampsia I diid manage to bring both girls to term. And, despite the pre-eclampsia --I felt great when I was pregnant. No brain fog, High energy levels.

    More time passed. I joined a gym. And I went faithfully 5 days a week: 2 to swim and 3 in the weight//exercise machine room. But no matter how faithfully I went -- I never made any progress on the machines. Weeks went by and I never moved the weight to a higher level, or increased the repetitions.

    Then a new doctor suggested I try a compounded progesterone cream. And wow! I felt great. And I began to move those weights and increase my reps -- and my muscles grew.

    Then the doctor, decided I needed to add oral estrogens to this progesterone HRT treatment. And the brain fog, the fatigue, and the muscle lethargy (? Is that how I should describe this?) returned. I tried to tell the doctor this new formulation was not working for me -- but he pointed to blood tests and ignored me.

    I tapered off those meds and quit his practice.

    Now I'm done with the whole hormone thing, and my muscle resiliency has returned. Example: 3 weeks ago I decided it had been long enough since my surgery and I should add crunches to my daily work out. I could barely do 3 and I had to cheat by swinging my arms to increase momentum. Now I'm doing 20 with my arms behind my head.

    So again -- this may have nothing to do with your muscle pain. Or there might be something inflammatory going on which is tangentially related to autoimmunity and which may or may not be treatable.

  • Wow! That had to be rough. So glad that it has gotten better and that you can now build muscle mass again. I feel like it may be some kind of inflammation. I'll mention it to my Rheumatologist when I see her.

  • Hi no matter what level my INR is I suffer everyday! I'm in agony most days! It's rear that I'm not! I have had 3 heart attacks and a stroke and a number of TIA'S! My life has compleatly changed! I can't excercise any more! Some days I can bearly move! I'm 38 and life is very hard! I see doc Hughes team in london and they have helped as much as they can and things are a little better! Your not alone and sometime your INR makes no difference!! Xx

  • I Think you told us earlier that your APS-doctor wanted your INR high enough. Over 3 at least, was it?

    The INR goes up and down all the time. I selftest. It is exstremely important that the INR is in range and constant. How often do you test the INR? It must be kept high enough.

    Otherwise I think you should look for another anticoagulation drug. There are other drugs also but warfarin has been very good for us with APS.

    Kerstin in Stockholm

You may also like...